A 63-year-old woman presented with one-and-a-half-year history of avascular necrosis of both femoral heads under bisphosphonate treatment and complaint of left-hip atraumatic pain. Pain has been present for several months and caused the patient to refrain from work. The patient also had six-year history of seronegative arthritis.
The patient underwent plain radiography (Fig. 1) that was reported to show unchanged avascular necrosis of both femoral heads, and subsequently magnetic resonance imaging (MRI) was performed to clarify the symptoms. MRI performed two weeks later (Figs. 2-3) showed a near-vertical fracture line extending through the left femoral neck and proximal shaft, and little bone marrow oedema suggesting that the fracture was not acute. The femoral cortex was interrupted at multiple sites, including lateral neck and proximal shaft. Subchondral collapse in avascular necrosis of the left femoral head was also seen (stage 3 according to Ficat and Arlet classification of avascular hip necrosis) and likely contributed to the patient’s symptoms. No subchondral collapse of the right femoral head was present (stage 2 according to Ficat and Arlet classification of avascular hip necrosis).
Background. Bisphosphonates reduce bone turnover by inhibiting osteoclastic activity and can be used to prevent subchondral collapse in early avascular necrosis of the hip.
Clinical perspective. Prolonged bisphosphonate use may however result in the accumulation of bone microdamage and lead to complications, such as an atypical femoral fracture. According to the American Society for Bone and Mineral Research, this is defined as a transverse fracture due to low-energy trauma at the subtrochanteric area and diaphysis . Rarely, a vertical fracture of the femoral neck has also been observed in patients taking long-term bisphosphonate without any associated trauma [2, 3]. In our case, a near-vertical fracture of the femoral neck and proximal shaft occurred within one-year-and-a-half of bisphosphonate therapy.
Imaging perspective. Imaging is required for diagnosis. Bisphosphonate-related vertically oriented fracture line of the femoral neck starts on the lateral cortex, as it is the tension side, and then progresses distally [2, 3]. In our case fracture was complete because proximal shaft cortex was also interrupted.
Outcome. Bisphosphonate-related femoral neck fractures show high delayed union and non-union rates when treated with internal fixation, because bisphosphonates inhibit bone healing . Arthroplasty may thus be worth considering, particularly in our case due to the coexisting subchondral collapse of the left femoral head. In our patient, bisphosphonate treatment was discontinued, crutches were introduced to aid gait and the patient was then referred to the orthopaedic surgeon.
Take home message. Physicians should be aware of this condition, when managing patients with early-stage avascular necrosis of the hip under conservative treatment with bisphosphonates and onset of atraumatic pain.
Written patient consent for this case was waived by the Editorial Board. Patient data may have been modified to ensure patient anonymity.
 1: Shane E, Burr D, Abrahamsen B et al (2014) Atypical subtrochanteric and diaphyseal femoral fractures: second report of a task force of the American Society for Bone and Mineral Research. J Bone Miner Res 29:1-23 (PMID: 23712442)
 2: Khan SK, Savaridas T, Hemers JS, Maarouf Z, Orgee JM, Orr MM (2016) Atraumatic intracapsular neck of femur fractures after prolonged bisphosphonate treatment: a new atypical variant? Clin Cases Miner Bone Metab 13:38-41 (PMID: 27252743)
 3: Suh YS, Jang BW, Nho JH, Won SH, Lee WS (2019) Atypical incomplete femoral neck fracture in patients taking long-term bisphosphonate: Case report, a report of 2 cases. Medicine (Baltimore) 98:e14701 (PMID: 30817607)
This work is licensed under a Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International License.